Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Melbourne, FL

May 26, 2014Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 26, 2014, 2:44 PM EDT for Orange County, Osceola County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 2:44 PM EDT (18:44 UTC)
Expired
May 26, 2014, 3:30 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 82 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:00 PM EDTHAIL 15 Nw Buena Ventura Lake, FLPEPPERMILL AREA OF SOUTHWEST ORLANDO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS52 KMLB 261844
SVRMLB
FLC095-097-261930-
/O.NEW.KMLB.SV.W.0032.140526T1844Z-140526T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ORANGE COUNTY IN FLORIDA
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA

* UNTIL 330 PM EDT.

* AT 240 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  BUENA VENTURA LAKES...AND WAS EXHIBITING SLOW AND VARIABLE MOTION.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  WET N WILD WATER PARK...SEA WORLD...PINE CASTLE...OAK RIDGE...     
  DOCTOR PHILLIPS AND BELLE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2847 8151 2849 8134 2832 8129 2832 8145
TIME...MOT...LOC 1843Z 146DEG 3KT 2839 8139

$$


WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:13 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 26, 10:13 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1013 AM EDT MON MAY 26 2014

.DISCUSSION...

...HIGH RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES...

.UPDATE...SFC HIGH PRESSURE OFF THE CAROLINAS WILL PROVIDE A LOW
LEVEL EASTERLY ONSHORE LOW LVL WIND FLOW INTO THE AFTERNOON WITH
WINDS INCREASING TO 10 TO 15 MPH. THE DIFFUSE EAST COAST SEA BREEZE
SHOULD PUSH INTO THE INTERIOR BY MID AFTERNOON GENERATING SOME
ISOLATED CONVECTION AND THEN PUSH INTO LAKE COUNTY DURING THE LATE
AFTERNOON HOURS. MORNING SOUNDINGS REVEAL PRECIP WATER VALUES FROM
1.3 TO 1.5 ACROSS CENTRAL FL AND COOL MID LVL TEMPS TO 12 C AT XMR
AND -11 AT TBW. SHORT RANGE FCST MODELS SHOW THE MID LVL COLD POOL
TO MOVE OUT OVER THE ATLC IN THE AFTERNOON WITH ABOUT 1 DEG OF MID
LVL WARMING. ONE ATLC COASTAL CONVERGENCE BAND INTO SRN BREVARD
COUNTY WILL PRODUCE SOME ISOLATED SHOWERS AS WELL AS A SLIGHT CHANCE
FOR SHOWERS MAINLY ACROSS INLAND PORTIONS OF THE COASTAL COUNTIES
INTO EARLY AFTERNOON. WILL CONTINUE SLGT CHC FOR A SHOWER OR STORM
OVER THE INTERIOR AND NUDGE POPS TO ~30 PCT ACROSS PORTIONS OF WRN
LAKE COUNTY WHERE HRRR MODEL SHOWS A BIT MORE COVERAGE BEFORE
ACTIVITY PUSHES WESTWARD BY EARLY EVENING. HIGHS IN THE MID 80S
COASTAL AREAS TO AROUND 90 TO THE LOWER 90S OVER THE INTERIOR.

AN ONSHORE WIND...AND SMALL SWELL ALONG WITH FAVORABLE TIDAL EFFECTS
WITH THE NEW MOON WILL PRODUCE A HIGH RISK OF RIP CURRENTS...
ESPECIALLY AROUND THE TIME OF HIGH TIDE IN THE EARLY AFTERNOON.
VOLUSIA COUNTY LIFEGUARDS REPORTED OVER 85 RESCUES YESTERDAY.

&&

.AVIATION...
INITIAL CUMULUS BASES BELOW 3 KFT SHOULD ELEVATE BY 16Z WITH MAINLY
VFR WEATHER FOR TERMINALS FROM 16Z-18Z. ISOLD SHRA/TSRA DEVELOPING
ACROSS INTERIOR SECTIONS 17Z-19Z SHOULD PUSH TWD KLEE VCNTY BY
19Z-21Z. HAVE INCLUDED VCTS AT KLEE...PROBS TOO LOW AT THIS TIME FOR
KMCO/KSFB.

&&

.MARINE...
TODAY-TONIGHT...HI PRES RIDGE CENTERED OFF THE CAROLINA COAST WILL
PRODUCE A GENTLE TO MODERATE EASTERLY WIND FLOW ACROSS THE ATLANTIC.
SEAS 2-3FT NEARSHORE AND UP TO 3-4FT WELL OFFSHORE. CHOPPY SEAS THRU
MIDDAY WITH DOMINANT PDS AOB 5SEC...INCREASING TO 9-10SEC TONIGHT.
ISOLD SHRA WILL MOVE CLOSE TO SEBASTIAN INLET INTO MID AFTERNOON.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...VOLKMER
IMPACT WEATHER/LONG TERM....WEITLICH
Hazardous weather outlook, May 26, 9:57 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
957 AM EDT MON MAY 26 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
957 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
STEADY EASTERLY WINDS WILL PUSH A LONG PERIOD SWELL INTO THE LOCAL
ATLANTIC WATERS TODAY. THIS SWELL WILL COMBINE WITH AN ASTRONOMICAL
HIGH TIDE TO PRODUCE A HIGH RIP CURRENT THREAT ALONG THE BEACHES
OF EAST CENTRAL FLORIDA. THE THREAT WILL BE HIGHEST FROM LATE
MORNING THROUGH 4:00 PM DUE TO TIDAL EFFECTS. YESTERDAY...BEACH
PATROL IN BREVARD AND VOLUSIA COUNTIES REPORTED OVER 100 RIP
CURRENT RESCUES. FOR MAXIMUM SAFETY...SWIM WITHIN SIGHT OF A
LIFEGUARD TOWER AND OBEY ALL INSTRUCTIONS AND ORDERS FROM OCEAN
RESCUE PERSONNEL. NEVER SWIM ALONE.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL FORM EARLY THIS AFTERNOON AND PUSH
WELL INLAND. ISOLATED SHOWERS AND THUNDERSTORMS MAY FORM ALONG THE
BREEZE BOUNDARY AS IT PUSHES ACROSS THE INTERIOR COUNTIES THROUGH
MID TO LATE AFTERNOON...ESPECIALLY WEST OF THE I-4 CORRIDOR AND
FLORIDA'S TURNPIKE. AN ISOLATED STRONG STORM MAY OCCUR...PRODUCING
SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. RESIDENTS ARE REMINDED
THAT LIGHTNING CAN STRIKE WELL OUTSIDE THE AUDIBLE RANGE OF
THUNDER. WHEN THUNDER ROARS...GO INDOORS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AFTERNOON STORM ACTIVITY WILL INCREASE ACROSS EAST CENTRAL FLORIDA
THROUGH MIDWEEK AS HIGH PRESSURE WEAKENS ACROSS THE AREA AND
SHIFTS INTO THE ATLANTIC. RIP CURRENT THREATS ARE EXPECTED TO
REMAIN ELEVATED AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW/WEITLICH

In the hours before

Special weather statement, May 26, 2:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT MON MAY 26 2014

FLZ045-261900-
ORANGE-
210 PM EDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...

* UNTIL 300 PM EDT.

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
ORLANDO...MOVING WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...BELLE ISLE...DOCTOR PHILLIPS AND
ORLANDO EXECUTIVE AIRPORT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2835 8157 2857 8161 2861 8132 2839 8123
TIME...MOT...LOC 1810Z 069DEG 9KT 2851 8138

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:17 AM EDTRip Current StatementMLBVolusia15 hr
May 26, 2:10 PM EDTSpecial Weather StatementMLBOrange50 min
May 26, 3:04 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola41 min
May 26, 3:16 PM EDTSpecial Weather StatementMLBOrange44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.